Eye Care

Vision problems? Check your medications

Blurry view of medications
Advertisement

Your eyes used to be fine, but lately they’ve been itchy, dry or irritated. It could be allergies or the weather, but don’t overlook another cause: the medications you take.

Many medications have side effects that cause eye problems. Most of these side effects are minor, like slight dryness or itchiness. But several types of medications can cause serious trouble with your vision.

How can you tell if medication is to blame? Some side effects come on soon after you start taking a new medication, making it easy to identify the culprit.

Vision, medications and eye exams

The medication-vision connection isn’t always obvious, though, says Michelle Andreoli, MD, a clinical spokeswoman for the American Academy of Ophthalmology. Andreoli practices at the Wheaton Eye Clinic in suburban Chicago.

“Some side effects from medications are quite delayed,” Andreoli says. “Some medications don't cause side effects for years.”

People often mention problems during eye exams.

“Patients will say, for example, ‘I've recently gotten blurry vision, and I started on x medication. Could it be from that?’,” Andreoli says. “I always tell my patients that if something seems new to you about your eyes, the safest way to know what it is is to see your ophthalmologist.”

Certain classes of drugs are known to cause eye problems. These include diuretics (water pills), antihistamines, antidepressants, drugs that lower cholesterol, beta-blockers and birth control pills.

“Antihistamines often cause a very significant dry-eye syndrome,” Andreoli says.

For relatively minor problems like dryness or irritation, Andreoli recommends over-the-counter lubricant eye drops, “just to bring the symptoms under control.” If the symptoms don’t go away, see your eye doctor, she says.

NEED TO SCHEDULE AN EYE EXAM? Find an eye doctor near you and make an appointment.

Some drugs cause serious vision issues

Some classes of drugs cause more severe eye problems — typically only after they have been used for several years.

For example, corticosteroids such as prednisone, prednisolone and betamethasone can cause cataracts and glaucoma after years of use.

Corticosteroids are widely used to treat autoimmune diseases like rheumatoid arthritis and psoriasis, leukemia, lymphoma and asthma. Corticosteroids suppress inflammation, which makes them an important group of drugs despite their serious side effects.

“Steroids are wonderful, because they can keep you alive in a terrible situation. But their side effects are quite problematic,” Andreoli says. “Prednisone, in the right setting, is extraordinarily important because sometimes it's all you can use to stay healthy.”

Viagra and other drugs for erectile dysfunction can cause you to see everything with a slightly blue tinge, but in rare cases can also cause optic neuropathy, or damage to the optic nerve, Andreoli says.

“Optic neuropathies are very severe and permanent,” Andreolli adds. A drug called Plaquenil also can cause optic neuropathy.

Physicians who treat conditions with these drugs will discuss these serious side effects with their patients, Andreoli says.

With some drugs, patients are instructed to have an eye exam every year while they are on the medication, and sometimes for several years after stopping it.

If you think a medication is causing eye problems, talk to your doctor or pharmacist before you stop taking it.  

Medications that can cause eye problems

These common medications can cause issues with your eyes:

Alendronate (Fosamax) is one of a class of medications called bisphosphonates that treat osteoporosis. It can cause blurred vision, eye pain, conjunctivitis and double vision.

Topiramate (Topamax) treats seizure disorders, migraines and mood disorders. It can cause acute glaucoma, which can damage the optic nerve. Dilated pupils and other eye complications have also been reported.

Isotretinoin (Accutane, Absorica) treats serious acne and can cause several adverse eye effects. It can cause dry eyes, inflammation of the eye and eyelid and sensitivity to bright light.

Amiodarone (Cordarone) helps control heart rhythm in people with atrial fibrillation. It can damage the optic nerve, leading to vision loss. If you take amiodarone, your doctor should instruct you to have regular eye exams.  

Tamsulosin (Flomax) is used primarily for enlarged-prostate cases. Tamsulosin can cause a side effect called intraoperative floppy iris syndrome, which can complicate cataract surgery even if you no longer take it. Tell your eye surgeon if you are taking tamsulosin and need to have cataract surgery.

Sildenafil (Viagra), tadalafil (Cialis) and vadenafil (Levitra) are all used for erectile dysfunction. They are known to cause blue vision, where everything looks bluer than it really is. They can also cause blurred vision, eye pain and light sensitivity. More seriously, they can damage the optic nerves in rare cases.

Tamoxifen (Nolvadex) treats breast and ovarian cancers. It is known to cause eye problems including opaque spots on the cornea and a loss of visual acuity. You will probably be told to have an eye exam in the first year after you start taking tamoxifen.

Celecoxib (Celebrex) and meloxicam (Mobic) are in a category of drugs called COX-2 Inhibitors for pain and inflammation. They may cause blurred vision and conjunctivitis.

Ethambutol (Myambutol) and isoniazid (Nydrazid) are antibiotics prescribed together for tuberculosis. They can change your color vision and may narrow your field of vision. They may also cause optic neuritis, an inflammation of the optic nerve.

Hydroxychloroquine (Plaquenil) treats rheumatoid arthritis, lupus and other autoimmune disorders. It also treats malaria. Hydroxychloroquine can cause serious eye problems including damage to the optic nerve and retina and corneal deposits.

Physicians who prescribe Plaquenil advise their patients to have yearly eye exams while they are being treated with it.

If your vision changes, see your eye doctor

Whenever you start taking a new medication, read the label so you are familiar with the possible side effects that could affect your vision. If you are experiencing vision issues, it could be the result of a drug you were on but are no longer taking.

When in doubt – and any time you are experiencing changes in your vision – see your eye doctor. The vision issue may be due to drugs you are taking or have taken in the past, or maybe it’s something different altogether.

Don’t wait to have your eyes checked if your vision has changed or changed suddenly.

Page updated September 2019

Advertisement